Illinois, 2013

Flash Flood and Flood in Illinois, October 5, 2013

October 5, 2013 · NWS LOT · 5 events in 5 counties and zones

A line of thunderstorms moved across northeastern Illinois producing hail and heavy rain which led to flooding. 08 inches of rain in 45 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A line of thunderstorms moved across northeastern Illinois producing hail and heavy rain which led to flooding. An observer near Buffalo Grove in Lake County reported 2.08 inches of rain in 45 minutes. A trained spotter in Oak Brook in DuPage County reported 2.05 inches of rain in 45 minutes. A spotter in Bradley in Kankakee County measured 4.07 inches storm total.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Oct 5, 12:28 PM CST, 7 minutes earlier.

Area forecast discussion, Oct 5, 12:28 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
128 PM CDT SAT OCT 5 2013

.MESOSCALE DISCUSSION...

THUNDERSTORMS AND ASSOCIATED SEVERE POTENTIAL REMAIN THE FOCUS
FOR TODAY AND THIS EVENING. SURFACE ANALYSIS SHOWS A WARM FRONTAL
BOUNDARY JUST NORTH OF THE IL/WI BORDER AND SOUTHERN LAKE MICHIGAN
AT 15Z. THE APPROACHING COLD FRONT IS NOW STRETCHED FROM NEAR
DUBUQUE SOUTHWARD JUST WEST OF THE QUAD CITIES TO CENTRAL
MISSOURI...WITH AN OUTFLOW BOUNDARY PUSHING EAST OF THE FRONT
ACROSS THE ST. LOUIS METRO. THE PARENT SFC LOW REMAINS ACROSS
EASTERN SOUTH DAKOTA WITH PERHAPS A WEAK SFC LOW CIRCULATION
TRYING TO DEVELOP OVER FAR SW WI AND NE IA JUST NORTH OF
DUBUQUE...BUT SFC OBS ARE SOMEWHAT INCONCLUSIVE ON WHETHER THE
CIRCULATION IS CLOSED OFF. AN OCCLUDED FRONT EXTENDS NORTH OF THIS
POINT AND ARCS BACK TO THE LOW IN SOUTH DAKOTA. VISIBLE SATELLITE
SHOWS A LARGE AREA OF CLOUD COVER ACROSS THE REGION...WARM SECTOR
INCLUDED. WATER VAPOR SHOWS TWO UPPER SHORTWAVES MOVING
NORTHEASTWARD WITH THE FIRST CROSSING NORTHEAST IL NOW AND A
SECOND MOVING INTO CENTRAL ILLINOIS FROM THE ST. LOUIS AREA.
CORRESPONDINGLY...RADAR HAS SHOWN SPOTTY SHOWER DEVELOPMENT WITH
THESE FEATURES WITH THE GREATEST COVERAGE SOUTHWEST OF THE CWA.
STORMS HAVE ALSO BEEN FIRING NORTH/EAST OF THE WARM FRONT OVER
LAKE MICHIGAN WITH SOME AID FROM THE NORTHERN SHORTWAVE. LOW
STRATUS REMAINS ABUNDANT ACROSS THE AREA...WITH A LOWER VFR DECK
ALSO IN PLACE. RECENT OBS HAVE SHOWN THAT THE STRATUS IS ERODING
FROM THE SOUTHWEST AND WILL LIKELY CONTINUE TO DO SO BUT THE
HIGHER CLOUD DECK HAS SHOWN FEW HOLES. MORNING AIRCRAFT SOUNDINGS
FROM ORD/MDW SHOW A SHARP LOW LEVEL INVERSION WHICH IS EXPECTED
GIVEN THE STRATUS AND WARMING WILL BE NEEDED TO ERODE IT BUT
OTHERWISE CAPE VALUES OF AROUND 1000 J/KG COULD BE REALIZED. AN
AIRCRAFT SOUNDING FROM ST. LOUIS SHOWS NO LOW LEVEL CAP AND EXPECT
THAT THE INHIBITION WILL BE ERODING NORTHWARD WITH TIME AS THE
STRATUS ERODES.

STORM DETAILS REMAIN A CHALLENGE. EXPECT THAT THE ISOLD/SCT CELLS
WILL CONTINUE TO DEVELOP IN CONJUNCTION WITH THE ABOVE NOTED
SHORTWAVES AND WOULD EXPECT THAT COVERAGE WITH THE SOUTHERN WAVE
CROSSING CENTRAL IL WILL INCREASE OVER THE NEXT FEW HOURS...BRINGING
AN INCREASE IN COVERAGE TO THE SOUTHERN CWA INTO EARLY AFTERNOON.
HAVE SEEN LITTLE IN THE WAY OF LIGHTNING WITH THESE CELLS THUS FAR
BUT WOULD EXPECT AN UPTICK IN INTENSITY INTO THE AFTERNOON.
OTHERWISE...CONVECTION WILL BE MORE CLOSELY TIED TO THE FRONT
APPROACHING FROM THE WEST. CLOUD COVER IS A CONCERN IN TERMS OF
MAGNITUDE OF DEVELOPMENT AND ULTIMATE INTENSITY BUT WE MAY START TO
SEE THIS ERODE TO SOME DEGREE ALLOWING FOR BETTER SURFACE BASED
INSTABILITY. A CLOSER LOOK AT WATER VAPOR SHOWS ANOTHER UPPER WAVE
SOUTH OF DES MOINES AND A SECOND MOVING INTO SW MISSOURI. THESE MAY
ULTIMATELY BE WHAT TRIGGERS CONVECTION CLOSER TO THE FRONT INTO THE
AFTERNOON. AS A RESULT THERE MAY BE SEVERAL WAVES OF STORMS THAT
RIDE NORTHWARD ALONG THE FRONT AND ACROSS THE CWA INTO THE EVENING.
DESPITE THE CONCERNS NOTED ABOVE HAVE NOT STRAYED MUCH FROM EARLIER
FORECAST THINKING IN TERMS OF POPS/TIMING. ORGANIZED SEVERE
POTENTIAL MAY BE MORE CONDITIONAL GIVEN THE CLOUD COVER OVERALL AND
GIVEN THAT DEEP LAYER SHEAR IS ON THE ORDER OF 25 OR 30 KT. A LOW
TORNADO THREAT ALSO EXITS CLOSER TO THE TRIPLE POINT OF THE COLD
FRONT/WARM FRONT/OCCLUDED FRONT IN VICINITY OF THE CURRENTLY WEAK
CIRCULATION MOVING INTO FAR SW WI. THUS THE NORTHERN CWA MAY SEE AN
ENHANCED...THOUGH STILL LOW...TORNADO THREAT RELATIVE TO THE REST OF
THE CWA. OTHERWISE DAMAGING WIND GUSTS AND HAIL WILL BE THE PRIMARY
SEVERE THREATS WITH HEAVY RAINFALL ALSO A CONCERN GIVEN THE SLOW
MOVEMENT OF THE FRONT AND EXTREMELY MOIST AIRMASS.

MDB

&&

.DISCUSSION...
1253 PM CDT

SUNDAY THROUGH NEXT SATURDAY...

LINGERING UPPER LEVEL CUT OFF LOW AND ASSOCIATED INSTABILITY SHOWERS
INITIALLY WILL BE REPLACED BY HIGH PRESSURE AND A GRADUAL WARMING
TREND LATER IN THE WEEK LASTING INTO SATURDAY. UPPER LOW TO
TRUDGE ACROSS NORTHERN IL LATER SUNDAY AND SUNDAY NIGHT.. AND INTO
NW INDIANA MONDAY MORNING. MODELS APPEAR TO CONTINUE TO STRUGGLE
WITH THIS PROGRESSION WITH BOTH MODEL TO MODEL AND RUN TO RUN
INCONSISTENCIES. 12Z GFS SEEMS SOMEWHAT A MIDDLE GROUND BETWEEN
THE SLOWER NAM/CANADIAN AND FASTER ECMWF AND WILL TREND IN THIS
DIRECTION WITH DETERMINISTIC FORECAST/GRIDS. THE MOST SIGNIFICANT
WEATHER ELEMENT HAVING BEARING ON THE DEPARTURE SPEED OF THE
UPPER LOW IS LIKELY THE DURATION OF THE CHANCE OF INSTABILITY
SHOWERS ASSOCIATED WITH THE THERMAL TROUGH AND STEEPER LAPSE RATES
WITH AND IN THE WAKE OF THE LOW. MIDDLE GROUND APPROACH WOULD HAVE
INSTABILITY SHOWERS ENDING BY ABOUT DUSK MONDAY...BUT SHOULD A
SLOWER SOLUTION LIKE THE NAM/CANADIAN VERIFY...WE COULD SEE
ISOLATED SHOWERS LINGERING INTO TUESDAY. EVENING AND OVERNIGHT
FORECAST SHIFTS WILL MONITOR AND ADJUST ACCORDINGLY.

INITIAL RESIDUAL MOISTURE/LOW CLOUDS AND WIDELY SCT SHOWERS IN THE
WAKE OF THE FRONT WILL EXIT EASTERN ILLINOIS AND NW INDIANA SUNDAY
MORNING AS DRY SLOT PUNCHES INTO THE AREA FROM THE SW.  GIVEN DRYING
SW SFC FLOW EXPECT VARIABLE CONDITIONS SUNDAY WITH A FAIR AMOUNT OF
SUNSHINE FOR A PERIOD AT MOST LOCATIONS AND DESPITE PASSAGE OF A
COLD FRONT MAX TEMPS WILL STILL BE NEAR TO ONLY A FEW DEGREES BELOW
SEASONAL NORMS.  DEPENDING ON AFOREMENTIONED TIMING OF UPPER LOW...
MAY SEE WIDELY SCATTERED INSTABILITY SHOWERS DEVELOP WEST OF I-39
LATE IN THE DAY.

UPPER LEVEL THERMAL TROUGH TRAVERSES THE AREA EARLY MONDAY. GIVEN
THE PRESENCE OF LIMITED MOISTURE... AND THIS OUT OF PHASE TIMING OF
THE UPPER THERMAL TROUGH WITH THE MIN/MAX DIURNAL HEATING OF THE
DAY... FEEL COVERAGE OF INSTABILITY SHOWERS ON MONDAY WILL BE
SOMEWHAT LIMITED AND WILL CONTINUE TO PLAY LOW POPS FOR THAT EVENT.
INCREASED CLOUDINESS ON MONDAY WILL LIMIT MAX TEMPS TO LOWER 60S..
WITH PERHAPS A FEW AREAS STAYING IN THE UPPER 50S.

UPPER LEVEL HEIGHTS RISE RATHER ABRUPTLY IN THE WAKE OF THE UPPER
CUT OFF LOW TUESDAY AS A PROGRESSIVE UPPER LEVEL RIDGE BUILDS EAST
ACROSS THE PLAINS AND INTO THE WESTERN GREAT LAKES TUESDAY NIGHT
INTO WEDNESDAY. THIS ALLOWS FOR ABUNDANT SUNSHINE AND MILDER TEMPS
TO RETURN TO THE AREA ON TUESDAY... AND BE THE START OF A GRADUAL
WARMING TREND THAT WILL LAST THROUGH THE REST OF THE WEEK.

SPRAWLING HIGH PRESSURE WILL HELP ENABLE MOSTLY SUNNY MILD DAYS AND
MOSTLY CLEAR...COOL...AND CRISP NIGHTS MID TO LATE WEEK. WITH THE
HIGH SLIDING TO JUST EAST OF THE AREA THURS-SAT...AN EXTENDED
PERIOD OF WEAK SOUTHERLY FLOW WILL ALLOW FOR TEMPS TO RETURN TO
ABOVE SEASONAL AVERAGES AND ANOTHER STRETCH OF DELIGHTFUL AUTUMN
WEATHER. THE NEXT CHANCE OF RAIN WILL THEN COME LATE SATURDAY OR
SUNDAY.

ED F

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* SOUTH WINDS ARND 10 KT WITH GUSTS ARND 15KT THIS AFTN.

* SCATTERED THUNDERSTORMS EXPECTED AFT 19Z WITH MORE WIDESPREAD
  STORMS EXPECTED 20Z-23Z.  SOME MAY BE STRONG TO SEVERE.

* MODERATE RAIN THAT MAY CAUSE 6SM VSBY 00Z-03Z.

* WINDS BECOME SW AFTER THE FRONT ALONG WITH MVFR CIGS IMPROVING
  TO VFR MID SUNDAY MORNING.

JEE

//DISCUSSION...UPDATED 18Z...

VERY MESSY FORECAST FOR THIS AFTERNOON.  THE SURFACE LOW IS OVER SE
SOUTH DAKOTA...ITS WARM FRONT IS OVER SOUTHERN WISCONSIN...AND ITS
COLD FRONT IS OVER EASTERN IOWA.  STRATUS IS STILL HOLDING STRONG
ACROSS THE REGION...BUT LOOKING OUT THE WINDOW HERE...A FEW HOLES
ARE BEGINNING TO FORM.  EXPECTING CIGS TO LIFT TO HIGH END MVFR BY
19Z.

WHILE THE LOW CIGS HAVE CAUSED HAVOC WITH BREAK AWAY POINTS...IT IS
LIMITING OUR MIXING AND HAVE LOWERED WIND GUSTS TO 15KT.  THERE IS A
CHANCE WE MAY NOT SEE ANY WIND GUSTS AT ALL THIS AFTN.  IN
ADDITION...INSTABILITY IS MUCH LOWER THAN INITIALLY THOUGHT DUE TO
THE STRATUS.  THEREFORE MADE SOME CHANGES TO TS CHANCES THIS AFTN.
FIRST AT RFD...THINKING THE TSRA PASSING OVER THE TERMINAL NOW WILL
BE THE MAIN SHOW.  EXPECTING JUST SHOWERS AFT 20Z...AND THEN DRY
CONDITIONS AFT 22Z.  FOR THE EASTERN TERMINALS...TIMING OF THE
CURRENT AREA OF SCT TS HAS THEM ARRIVING AT 19Z. WIDER COVERAGE IS
EXPECTED BTWN 20Z AND 23Z. SOME OF THE STORMS MAY PULSE UP AND
BECOME STRONG TO SEVERE...BUT WIDESPREAD SEVERE WEATHER IS NO LONGER
EXPECTED.

THE SOUPY ENVIRONMENT OUTSIDE WILL RESULT IN REDUCED VSBYS IF ANY
STRONG SHOWERS OR TSRA PASS OVERHEAD.  OBSERVED VSBYS RANGE FROM
2.5SM TO 5SM SO KEPT 3SM GOING.  ADDITIONAL SHOWERS ARE EXPECTED
BEHIND THE TSRA FOR A FEW HOURS...THROUGH 03Z.  WINDS WILL BECOME SW
TONIGHT ARND 8KT.  DESPITE THE DRIER AIR MOVING INTO THE REGION
BEHIND THE COLD FRONT...KEPT MVFR CIGS IN THE TAFS AFT 00Z.  ON
SATELLITE THERE IS A REGION OF MVFR CIGS JUST ALONG AND BEHIND THE
FRONT. GUIDANCE INDICATES THAT THE MOISTURE WILL LINGER BEHIND THE
FRONT WITH MVFR CIGS HOLDING ON.  WITH NO GOOD REASON TO PULL THE
CIGS...DECIDED TO LEAVE THEM IN.

EXPECTING THE LOWER CIGS TO BURN OFF SUNDAY MORNING WITH SW WINDS
10-15KT.  THERE WILL BE A WINDOW OF SCT TO CLEAR SKIES ASSOCIATED
WITH THE LOWS DRY SLOT MOVING OVER THE TERMINALS TOMORROW WITH
ANOTHER ROUND OF MVFR-VFR CIGS BEHIND IT.

JEE

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* HIGH CONFIDENCE IN THUNDERSTORM TRENDS...MEDIUM-HIGH CONFIDENCE
  IN TIMING.

* MEDIUM-LOW CONFIDENCE IN CIG HEIGHTS THIS EVENING AND OVERNIGHT.

* HIGH CONFIDENCE IN ALL OTHER FORECAST ELEMENTS.

JEE

//OUTLOOK FOR ORD/MDW FOR 00Z MONDAY-12Z SATURDAY...UPDATED 12Z...

SUNDAY NIGHT...PSBL MVFR CIGS AND CHC SHRA.

MONDAY...MVFR CIGS/VSBYS WITH SHRA. PSBL POCKETS OF IFR CIGS.

TUESDAY THROUGH FRIDAY...VFR.

BEACHLER

&&

.MARINE...
1228 PM CDT

LOW PRESSURE WAS OVER EASTERN SOUTH DAKOTA THIS AFTERNOON WITH A
WITH AN OCCLUDED FRONT INTO WISCONSIN AND A COLD FRONT EXTENDING
SOUTH THROUGH ILLINOIS. THE COLD FRONT WILL MOVE THROUGH SOUTH AND
CENTRAL LAKE MICHIGAN TONIGHT WITH PERIODS OF SHOWERS AND
THUNDERSTORMS. THIS WILL TURN WINDS FROM SOUTH TO SOUTHWEST. STRONG
EASTERLY FLOW WILL CONTINUE NORTH OF THE FRONT OVER NORTHERN LAKE
MICHIGAN. THE FRONT WILL FINALLY REACH NORTHERN LAKE MICHIGAN
SUNDAY AS THE LOW MOVES TO EASTERN LAKE SUPERIOR. THIS WILL ALLOW
WINDS TO DIMINISH AND SHIFT SOUTH TO SOUTHWEST OVER THE NORTH END
OF THE LAKE. THE LOW WILL CONTINUE TO LIFT NORTHEAST INTO EASTERN
ONTARIO SUNDAY NIGHT AND MONDAY BUT A WEAK TROF OF LOW PRESSURE
WILL REMAIN OVER LAKE MICHIGAN. AS THE TROF PASSES...WINDS WILL
SHIFT TO NORTHWEST AND INCREASE MONDAY AFTERNOON. HIGH PRESSURE
WILL GRADUALLY BUILD INTO THE WESTERN GREAT LAKES MONDAY NIGHT AND
TUESDAY MORNING CAUSING WINDS TO BECOME LIGHT AND VARIABLE.
SOUTHERLY FLOW WILL RETURN TO LAKE MICHIGAN FOR AN EXTENDED PERIOD
FROM WEDNESDAY THROUGH THE END OF THE WEEK.

ALLSOPP

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Oct 5, 9:59 AM CST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1059 AM CDT SAT OCT 5 2013

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
061600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1059 AM CDT SAT OCT 5 2013 /1159 AM EDT SAT OCT 5 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS...SOME MAY PRODUCE:

   DAMAGING WINDS IN EXCESS OF 58 MPH.
   VERY HEAVY RAIN WHICH MAY LEAD TO FLOODING.
   HAIL UP TO 1 INCH IN DIAMETER.
   CLOUD TO GROUND LIGHTNING.

  AREAS AFFECTED AND TIMING:

   SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH LATE MORNING AND
   EARLY AFTERNOON. THUNDERSTORMS ARE EXPECTED TO BECOME MORE
   WIDESPREAD MID TO LATE AFTERNOON AS A COLD FRONT MOVES EAST
   THROUGH ILLINOIS. THUNDERSTORM INTENSITY IS EXPECTED TO
   DIMINISH THIS EVENING.

  DISCUSSION:

   AND UNSEASONABLY WARM AND VERY MOIST AIR MASS WAS IN PLACE OVER
   NORTHERN ILLINOIS AND NORTHWEST INDIANA THIS MORNING. A COLD
   FRONT EXTENDED FROM EASTERN IA THROUGH MISSOURI...AND IT WILL
   MOVE EAST THROUGH ILLINOIS THIS AFTERNOON. EXTENSIVE CLOUD
   COVER WILL LIMIT SURFACE HEATING AND INSTABILITY. THERE SHOULD
   BE SUFFICIENT INSTABILITY AND MARGINAL WIND SHEAR IN PLACE FOR
   A FEW STRONG TO SEVERE STORMS...MAINLY IN THE MID TO LATE
   AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON INTO EARLY EVENING.

&&

LMZ740>745-061600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1059 AM CDT SAT OCT 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT. STRONG TO
SEVERE STORMS ARE POSSIBLE MAINLY THROUGH EARLY EVENING. SOME OF
THE STRONGER STORMS MAY PRODUCE WINDS OF 35 KNOTS OR GREATER. HAIL
TO AN INCH IN DIAMETER IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-061600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1059 AM CDT SAT OCT 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE EXPECTED OVER THE LAKE THIS AFTERNOON AND
TONIGHT. THE STRONGEST STORMS COULD PRODUCE WINDS OF 35 KNOTS OR
GREATER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS OVER THE EAST PART OF THE LAKE
SUNDAY MORNING.

&&

ALLSOPP

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/US.NATIONALWEATHERSERVICE.CHICAGO.GOV
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Oct 5, 12:28 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
128 PM CDT SAT OCT 5 2013

ILZ004-005-051900-
BOONE IL-MCHENRY IL-
128 PM CDT SAT OCT 5 2013

...SPECIAL WEATHER STATEMENT...

AT 126 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CAPRON...MOVING NORTHEAST AT 25 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

CITIES AND TOWNS AFFECTED...
  CAPRON...             POPLAR GROVE...       HARVARD...
  HEBRON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. HEAVY
RAINFALL COULD LEAD TO STANDING WATER ON ROADWAYS AND POOR
VISIBILITY. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

&&

LAT...LON 4249 8832 4248 8834 4224 8874 4237 8891
      4250 8876 4250 8844
TIME...MOT...LOC 1828Z 225DEG 20KT 4238 8873

ENDERLEN

The radar

The Milwaukee radar (KMKX), 61 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 flood, 1 flash flood. Local standard time, as filed.

Hail, McHenry

When
October 5, 12:35 PM CST
Where
McHenry County, Harvard
Measured
0.75 in hail
Reported by
Public
Coordinates
42.420, -88.620

Hail, Boone

When
October 5, 12:37 PM CST
Where
Boone County, Capron
Measured
0.75 in hail
Reported by
Public
Coordinates
42.400, -88.750

Hail, Will

When
October 5, 2:54 PM CST to 2:58 PM CST
Where
Will County, 1.47 mi SSW of Barbers Corners to 0.99 mi SSE of Barbers Corners
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.700, -88.080

Penny up to quarter size hail was reported across Bolingbrook.

Flood, Lake

When
October 5, 3:58 PM CST to 7:00 PM CST
Where
Lake County, 0.76 mi NNE of Forest Lake to 0.68 mi NNE of Forest Lake
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
42.281, -87.846

Heavy rain caused 3 to 4 inches of standing water on the streets of downtown Lake Bluff. In Buffalo Grove, 2.08 inches of rain fell in 45 minutes.

Flash Flood, Cook

When
October 5, 6:00 PM CST to 8:00 PM CST
Where
Cook County, 0.56 mi SSE of Clybourn to 0.86 mi SSE of Clybourn
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
41.913, -87.665

Ramps were closed to the Kennedy Expressway at North Avenue due to flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, October 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478320, 478321, 478322, 478326, 478327.